For healthcare professionals

DECAF score calculator

The DECAF score ranks the risk of death in hospital for adults admitted with an acute exacerbation (flare-up) of COPD, from five items available at admission. This tool is written for clinicians. It is not a self-check and not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Severe trouble breathing, blue lips or confusion: call 911 now.General safety advice (not part of the published score). Do not use this score to decide whether someone who is unwell needs emergency care.

Findings at admission

For an adult admitted to hospital with an acute exacerbation of COPD. Nothing you enter leaves this page.

Dyspnoea when stable, extended MRC dyspnoea (eMRCD) grade
Consolidation on chest imaging
Atrial fibrillation (including a history of paroxysmal atrial fibrillation)
Result appears here

What you will see

The DECAF score from 0 to 6, the points for each item and the risk group (low, intermediate or high).

Educational only, not medical advice. A score never replaces the judgment of the treating team.

Source

The DECAF score by Steer and colleagues, Thorax 2012, with the items and points as printed in Table 3 of the open access paper by Allena and colleagues, Cureus 2023 (CC BY), checked item by item against the Methods of Prajapati and colleagues, JNMA 2025 (CC BY 4.0). The groups 0 to 1, 2 and 3 to 6 are the ones given in both open papers. The tests check every item, both cutoffs, the maximum of 6 and the group edges.

Validated in

The score was built to predict death in hospital in adults admitted with an acute exacerbation of COPD. We cite the 2012 paper but do not quote it, because its license does not allow reuse here. Prajapati and colleagues tested it in 83 patients admitted with an exacerbation at one hospital in Nepal.

Limits

For adults admitted with an acute exacerbation of COPD, not for stable COPD or other lung disease. The dyspnoea item is the patient's usual breathlessness when stable, not on the day of admission. The score gives a rank, not a percentage for one patient, and death rates in each group differ between hospitals. Eosinophils of exactly 0.05 x 10^9/L and a pH of exactly 7.30 score 0.

The point table

DECAF score, as printed in Allena 2023 (Allena 2023) (Steer 2012), with the same points in Prajapati 2025 (Prajapati 2025):

The total ranges from 0 to 6. Worked example: a patient with eMRCD grade 5a (1), eosinophils of 0.02 x 10^9/L (1), consolidation on the chest X-ray (1), a pH of 7.35 (0) and no atrial fibrillation (0) scores 3, the high risk group.

Reading the result

Both open papers sort the score into three groups: 0 to 1 low risk, 2 intermediate (or moderate) risk and 3 to 6 high risk of death in hospital (Allena 2023) (Prajapati 2025). Allena and colleagues give no death rate for each group.

In Prajapati and colleagues' study of 83 patients at one hospital in Nepal, 13 (15.66%) died in hospital. Death in hospital was 0% with a score of 0 to 1, 23.80% with a score of 2 and 53.33% with a score of 3 to 6 (Prajapati 2025). The area under the curve for death was 0.89, and a cutoff of 2 or more picked up every death with a specificity of 67.1% (Prajapati 2025). These numbers come from one small cohort and will differ elsewhere.

Prajapati and colleagues suggest that patients in the low group may suit early supported discharge, and that a score of 2 or more may guide early escalation of care (Prajapati 2025). The decision stays with the treating team.

Related tools

For pneumonia, see the CURB-65 calculator and the Pneumonia Severity Index (PSI/PORT). For an arterial blood gas, the A-a gradient calculator and the P/F ratio calculator may help. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Allena N, Khanal S, Jog A, Duran MJ, Paulino S, Bojja S, Soliman M. Decoding the chronic obstructive pulmonary disease (COPD) puzzle: investigating the significance of exacerbation scores in triage decision-making. Cureus. 2023;15(7):e41975. doi:10.7759/cureus.41975. PMID 37593292. Open access (CC BY). pmc.ncbi.nlm.nih.gov/articles/PMC10427510/
  2. Prajapati A, Sharma Y, Thapa S, Devkota S. DECAF score in predicting outcomes of acute exacerbation of chronic obstructive pulmonary disease: an observational study. JNMA J Nepal Med Assoc. 2025;63(283):144-148. doi:10.31729/jnma.8903. PMID 40656922. Open access (CC BY 4.0). pmc.ncbi.nlm.nih.gov/articles/PMC12122275/
  3. Steer J, Gibson J, Bourke SC. The DECAF score: predicting hospital mortality in exacerbations of chronic obstructive pulmonary disease. Thorax. 2012;67(11):970-976. doi:10.1136/thoraxjnl-2012-202103. PMID 22895999. doi.org/10.1136/thoraxjnl-2012-202103

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.